I am 53 and have just recently started having panic attacks about 4 weeks ago. Its as though my entire brain chemistry changed in a weeks time. I have never experienced anything like this in my life. It only happens when I drive my car. I get all the panic attack symptoms. Afterwards I feel crazy for a whole day. Things that used to relax me just a month ago- working out, having a small glass of wine ( I am not a big drinker) now make me feel crazy. I get no warm and fuzzy feelings when I hug my kids or husband. I had a complete work up and the only thing that has changed is that I am "post-menopausal" I was on birth control pills for 25-30 years , and went off them last November. My doctor just put me on Zoloft- i have not slept in two days and I feel worse than ever. I am pretty scared right now. I am wondering if if should forget the Zoloft and instead try estrogen replacemnt and something to help me sleep. I have not slept well in a month since this happened
Menopause can be a "Catch Twenty-Two" when it comes to panic attacks. For some women, it is the time of their first attacks. For others, it brings an end. And for many of us, we just keep having the damn things no matter what our bodies are doing.
I believe it's about our hormones raising havoc.............add in the hot flashes, night sweats, mood swings, exhaustion, etc., etc., it's a bit like rolling puberty & pregnancy into one fun event.
I believe what you are going through is completely normal, but I'm not a doctor and while you said you did see your doctor, did you see your PCP or your OB/GYN........... who I personally think is the better choice in this situation.
If you are still experiencing the symptoms you've described and the medications do not seem to be helping, it may be time to look into some therapy. Menopause can and often is an extremely emotional time and there are women p-docs and therapist who deal primairly with menopausal issues. Your OB/GYN should be able to refer you to someone in your area.
Estrogen has become a very controversial issue and is something you need to discuss with your GYN. The amount of time you were on BC may be playing a part in this, but I don't know that for sure............30 years is a long time to take hormones and it may take longer than a year for your body to regulate itself? And now you're post-menopausal which may be complicating things. Bottom line, you need to speak to your GYN. and if that IS who you saw to begin with, I'd say a return visit is called for.
I just want to tell you not to be scared. It CAN be scary at times..........it's a huge change, and it will eventually end.
You might want to check out our Menopause Forum. The women there are incredibly supportive and have excellent advice and experience.
You'll be fine. I promise
thanks. I am going to check out the menopause Forum. It was my regular dr who put me on the Zoloft. I resisted for a month, but had 2 panic attacks since that first one- each worse than the last, with the after-shocks lasting longer as well. I talked with my gyne on the phone before I started this ( small town- our kids go to the same school), but now I'm thinking of making an appointment to actually talk face to face with her. I'm also making a p-doc appointment, although again small town- its a month wait. My husband is being great- but I need to be able to drive again soon. thanks for your words of wisdom- onto the menopause forum.
Zoloft is primarily perscribed for depression but does have an affinity for anxiety/panic. I can see where you may be feeling some depression from everthing that's going on, but is it really your primary issue or is the anxiety? If it's anxiety, in my totally non-medical opinion, I would suggest discussing going onto an anti-anxiety med first and see if that alone helps...........an anti-depressant can always be added later. I think an appointment with your OB/GYN is a smart move on your part and talking face to face is always best in my book. Perhaps before the appointment you could do some research on Zoloft but please stick with sites like the Mayo or Cleaveland Clinics for accurate information. Going into your appointment with some knowledge never hurts.
Make the p-doc appt but it's entirely possible you won't need it if you can get your meds figured out. I am not telling you not to go, please understand that. This is a crazy time of life, so many changes, and seeing a therapist is never a bad thing if you think it will help you cope better. And Lord knows we can all use some help coping lately! LOL
I'm glad your husband is supportive, that can make all the difference in the world. You will soon be back to your "new" old self, you'll feel better, you'll be back in control of your life, driving that new red sports car your husband will buy for you............on wait, maybe I'm getting HIS mid-life crisis mixed up with yours!
Good luck over on the menopause forum. Those old battle axes over there know a trick or two. You can tell them I said that. They sure helped me!
My very best wishes for you. Feel free to write anytime and vent, rant or ask us to turn the damn heat down..........there are plenty of us Crones on this forum!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.